Wisconsin, 2020Tornado and Damaging Winds in Wisconsin, August 10, 2020
August 10, 2020 · NWS ARX · 14 events in 4 counties and zones
Two rounds of storms moved across portions of western Wisconsin on August 10th. The first round occurred in the morning and produced a wind gust of 58 mph at the Black River Falls airport (Jackson County) and blew down some trees near New Miner (Juneau County) and Friendship (Adams County).
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $77,000
- Crop damage
- None recorded
- Events
- 14
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Two rounds of storms moved across portions of western Wisconsin on August 10th. The first round occurred in the morning and produced a wind gust of 58 mph at the Black River Falls airport (Jackson County) and blew down some trees near New Miner (Juneau County) and Friendship (Adams County). The second round of storms occurred in the afternoon and produced a brief EF-0 tornado near Burton (Grant County). There were also several reports of wind gusts of 60 to 65 mph and numerous trees down across other parts of Grant County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Aug 10, 5:55 AM CST, 0 minutes earlier.
Area forecast discussion, Aug 10, 5:55 AM CST, 0 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
655 AM CDT Mon Aug 10 2020
.SHORT TERM...(Today and tonight)
Issued at 221 AM CDT Mon Aug 10 2020
Early morning radar imagery showed a cluster of severe storms
moving through the Twin Cities area, just ahead of a southwest to
northeast oriented surface cold front. SPC mesoanalysis suggests
3000+ J/kg of MUCAPE ahead of these storms with effective shear of
35 to 40 kts continuing southeast with them. In addition, low
level moisture transport, while not particularly strong, does look
to persist through sunrise. Therefore, thinking these storms
should continue into the forecast area, with additional
development expected as the front continues to advance
southeastward. Time of day suggests damaging wind would be tough
to come by, but have seen a 50+ kt gust or two at times as
additional cores form and combine with ongoing convection. That
said, hail should be the main threat as these storms move in this
morning.
Meanwhile, expect additional storms to form across southern South
Dakota and eventually develop into an eastward moving MCS that
tracks across Iowa and possibly clips far southwest Wisconsin
today. Already seeing some signs of this occurring with light
showers forming along what seems to be a weak secondary surface
boundary. Eventually, expect this to develop into an eastward
moving MCS that moves across Iowa today. It should eventually
catch up to the main boundary and bring a strong to severe storm
threat to far southern portions of the forecast area. Said threat
will really depend on how far southeast the main front makes it,
with areas behind said front seeing much less of a threat.
Otherwise, could see some lighter showers farther north associated
with the aforementioned secondary boundary as it slowly sinks
southward this afternoon.
Any precip should exit by late afternoon/early evening with high
pressure building in behind the front. This should lead to
clearing skies tonight, with perhaps some fog forming in the MS
River tributaries, though winds just above the surface look like
they might be a bit too strong for more widespread development.
.LONG TERM...(Tuesday through Sunday)
Issued at 221 AM CDT Mon Aug 10 2020
Upper level flow looks to remain zonal through much of the period
with surface high pressure building in and leading to quiet
weather through Wednesday morning or so. Models are in good
agreement then of several shortwave troughs moving through the
forecast area and bringing off and on shower and storm chances
through the remainder of the period. While quite a bit of model
spread remains timing and strength (though nothing looks overly
strong), GEFS members seem to be in pretty good agreement of the
first chances moving in Wednesday. That said, the 10.00Z
GFS/ECMWF/NAM all remain dry, so forecast confidence remains
fairly low. Otherwise, expect seasonable temperatures into next
weekend, with highs generally in the 80s and lows in the 50s and
60s.
&&
.AVIATION...(For the 12Z TAFS through 12Z Monday morning)
Issued at 655 AM CDT Mon Aug 10 2020
Cigs: some potential for a brief period of MVFR cigs post shra/ts
and passage of cold front. Not seeing much evidence in obs so will
leave VFR for the moment. Skies look to clear this afternoon with
VFR expected through Tue.
WX/vsby: SHRA/TS look to clear KLSE by 14z with some impacts to vsby
and potentially small hail. With clearing skies tonight and recent
rains, fog could develop. Low level moisture on the decrease with
passage of cold front though, and have opted to not add to forecast
for now.
Winds: swinging to the north with passage of cold front. Could have
higher gusts at KLSE with any storm through 14z. Generally light
tonight.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&
SHORT TERM...Rieck/CA
LONG TERM...CA
AVIATION...Rieck
Hazardous weather outlook, Aug 10, 2:08 AM CST, 3 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
308 AM CDT Mon Aug 10 2020
IAZ008>011-018-019-029-030-WIZ054-055-061-110815-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Crawford-Richland-Grant-
308 AM CDT Mon Aug 10 2020
This Hazardous Weather Outlook is for portions of northeast Iowa
and southwest Wisconsin.
.DAY ONE...Today and Tonight
Scattered storms today. A few could be strong with hail, gusty
winds and locally heavy rain the threats.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
There are mostly small storm chances Wednesday into Sunday. The
threat for organized severe weather is low at this time.
.SPOTTER INFORMATION STATEMENT...
Rainfall reports are appreciated. Spotter activation is not
anticipated.
.EMERGENCY MANAGEMENT COORDINATION...
No webinar is scheduled.
MNZ079-086>088-094>096-WIZ017-029-032>034-041>044-053-110815-
Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-Taylor-Clark-
Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-Adams-Vernon-
308 AM CDT Mon Aug 10 2020
This Hazardous Weather Outlook is for portions of southeast
Minnesota...and western into north central Wisconsin.
.DAY ONE...Today and Tonight
Scattered storms, mainly this morning. A few could be strong to
severe early with a hail, damaging wind and heavy rain threat.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
There are mostly small storm chances Wednesday into Sunday. The
threat for organized severe weather is low at this time.
.SPOTTER INFORMATION STATEMENT...
Rainfall reports are appreciated. Timing of early morning storms
likely precludes spotter activation.
.EMERGENCY MANAGEMENT COORDINATION...
No webinar is scheduled.
Rieck/CA
In the hours before
Special weather statement, Aug 10, 2:58 AM CST, 2 hours 57 minutes before
Special Weather Statement
National Weather Service La Crosse WI
358 AM CDT Mon Aug 10 2020
MNZ079-086>088-WIZ032-033-101100-
Wabasha-Dodge-Olmsted-Winona-Buffalo-Trempealeau-
Including the cities of Wabasha, Dodge Center, Rochester, Winona,
Alma, Arcadia, and Whitehall
358 AM CDT Mon Aug 10 2020
...Line of Strong to Severe Storms to Impact parts of Southeast
Minnesota into West-Central Wisconsin This Morning...
A line of storms will continue eastward into parts of southeast
Minnesota and west-central Wisconsin this morning. These storms
have a history of producing large hail, strong to damaging wind
gusts, and heavy rainfall.
Be sure to have multiple ways to receive warnings and take
shelter indoors if storms approach your location.
CA
Special weather statement, Aug 10, 3:55 AM CST, 2 hours before
Special Weather Statement
National Weather Service La Crosse WI
455 AM CDT Mon Aug 10 2020
MNZ094>096-101200-
Mower-Fillmore-Houston-
Including the cities of Austin, Preston, and Caledonia
455 AM CDT Mon Aug 10 2020
...Strong to Severe Storms to Impact parts of Southeast
Minnesota This Morning...
Strong to severe storms will continue eastward in parts of
southeast Minnesota this morning. These storms have a history of
producing large hail, strong to damaging wind gusts, and heavy
rainfall.
Be sure to have multiple ways to receive warnings and take
shelter indoors if storms approach your location.
CA
Special weather statement, Aug 10, 5:09 AM CST, 46 minutes before
Special Weather Statement
National Weather Service La Crosse WI
609 AM CDT Mon Aug 10 2020
WIZ033-034-041-042-101315-
Trempealeau-Jackson-La Crosse-Monroe-
Including the cities of Arcadia, Whitehall, Black River Falls,
La Crosse, Sparta, and Tomah
609 AM CDT Mon Aug 10 2020
...Strong to Severe Thunderstorms Moving through West-Central
Wisconsin...
Strong to severe storms will continue eastward in parts of
west-central Wisconsin this morning. Some storms will be capable
of producing large hail, strong to damaging wind gusts, and heavy
rainfall.
Be sure to have multiple ways to receive warnings and take
shelter indoors if storms approach your location.
CA
Local storm report, Aug 10, 5:26 AM CST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
626 AM CDT MON AUG 10 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0622 AM HAIL 1 W WILSON 43.95N 91.72W
08/10/2020 E0.75 INCH WINONA MN TRAINED SPOTTER
&&
RIECKLocal storm report, Aug 10, 5:40 AM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
640 AM CDT MON AUG 10 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0633 AM TSTM WND GST ETTRICK 44.17N 91.27W
08/10/2020 E45 MPH TREMPEALEAU WI TRAINED SPOTTER
TRAINED SPOTTER REPORTED 45 MPH WIND GUST
AND PEA SIZE HAIL.
&&Thunderstorm Wind, Jackson
- When
- August 10, 5:55 AM CST
- Where
- Jackson County, 0.22 mi W of Black River Falls Ar
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 44.250, -90.855
The automated weather observing equipment at the Black River Falls airport measured a 58 mph wind gust.
Thunderstorm Wind, Juneau
- When
- August 10, 6:48 AM CST
- Where
- Juneau County, 3.73 mi ENE of New Miner
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 44.190, -89.960
Trees were blown down northeast of New Miner.
Thunderstorm Wind, Adams
- When
- August 10, 7:01 AM CST
- Where
- Adams County, 2.13 mi NNW of Friendship
- Measured
- 53 kt (61 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 44.000, -89.830
Trees were blown down north of Friendship.
Thunderstorm Wind, Grant
- When
- August 10, 11:17 AM CST
- Where
- Grant County, Glenhaven
- Measured
- 46 kt (53 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Broadcast Media
- Coordinates
- 42.830, -91.070
Trees were snapped off near Glen Haven.
Thunderstorm Wind, Grant
- When
- August 10, 11:30 AM CST
- Where
- Grant County, 0.69 mi N of Patch Grove
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Fire Department/Rescue
- Coordinates
- 42.940, -90.970
A 63 mph wind gust occurred in Patch Grove.
Tornado, Grant
- When
- August 10, 11:32 AM CST to 11:34 AM CST
- Where
- Grant County, 1.36 mi NE of Mc Cartney to 1.75 mi S of Burton
- Rating
- EF0
- Path length
- 0.55 mi
- Path width
- 50 yd
- Property damage
- $15,000
- Reported by
- NWS Storm Survey
- Coordinates
- 42.694, -90.831
A brief tornado touched down south of Burton and was on the ground for about a half mile. The tornado damaged two farm outbuildings, hardwood trees and downed power lines.
Thunderstorm Wind, Grant
- When
- August 10, 11:33 AM CST
- Where
- Grant County, 0.51 mi W of Bloomington
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Fire Department/Rescue
- Coordinates
- 42.880, -90.930
An estimated 60 mph wind gust occurred in Bloomington.
Thunderstorm Wind, Grant
- When
- August 10, 11:42 AM CST
- Where
- Grant County, 0.86 mi NE of Potosi
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 42.690, -90.710
Trees and power lines were blown down in Potosi.
Thunderstorm Wind, Grant
- When
- August 10, 11:45 AM CST
- Where
- Grant County, 2.14 mi WSW of Lancaster Arpt
- Measured
- 46 kt (53 mph) estimated gust
- Property damage
- $30,000
- Reported by
- Broadcast Media
- Coordinates
- 42.770, -90.720
A pole barn was destroyed south of Lancaster.
Thunderstorm Wind, Grant
- When
- August 10, 11:50 AM CST
- Where
- Grant County, 0.51 mi E of Lancaster
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 42.850, -90.710
An estimated 60 mph wind gust occurred in Lancaster causing power outages.
Thunderstorm Wind, Grant
- When
- August 10, 11:50 AM CST
- Where
- Grant County, 1.52 mi W of Cornelia
- Measured
- 42 kt (48 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 42.680, -90.600
Trees were blown down east of Potosi.
Thunderstorm Wind, Grant
- When
- August 10, 12:10 PM CST
- Where
- Grant County, 2.13 mi SSE of Union
- Measured
- 54 kt (62 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 42.800, -90.510
An estimated 62 mph wind gust occurred north of Platteville causing some tree damage.
Thunderstorm Wind, Grant
- When
- August 10, 12:11 PM CST
- Where
- Grant County, 0.86 mi NW of Platteville
- Measured
- 42 kt (48 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Trained Spotter
- Coordinates
- 42.740, -90.490
Trees were damaged and power outages occurred just west of Platteville.
Thunderstorm Wind, Grant
- When
- August 10, 12:12 PM CST
- Where
- Grant County, 0.69 mi N of Platteville
- Measured
- 42 kt (48 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Public
- Coordinates
- 42.740, -90.480
Trees were blown down in Platteville. One tree fell on a house and four roads were blocked by the downed trees.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in Iowa, August 10, 20201 death · 200 injured · 1 in hail · 25 events
- Tornadoes and Hail in Iowa, August 10, 20202 deaths · $24,000 · EF1 · 110 events
- Tornadoes and Hail in Illinois, August 10, 20201 death · 10 injured · EF1 · 178 events
- Tornadoes and Damaging Winds in Indiana, August 10, 20201 death · 1 injured · EF1 · 49 events
- Flash Flood and Damaging Winds in Missouri, August 10, 20201 death · $50,000 · 61 kt wind · 16 events
- Hail and Damaging Winds in Illinois, August 10, 2020$1.5 million · 70 kt wind · 69 events
- Heat in Arizona, August 10, 20201 death · 1 event
- Hail and Damaging Winds in South Dakota, August 10, 2020$2.5 million · 2 in hail · 15 events
- Flash Flood and Flood in Indiana, August 10, 2020$445,000 · 62 kt wind · 48 events
- Tornadoes and Flash Flooding in Wisconsin, August 10, 2020$313,000 · EF1 · 19 events
- Tornado and Flash Flooding in New York, August 10 to 11, 2020$85,000 · EF1 · 40 events
- Damaging Winds in Illinois, August 10, 2020$289,000 · 65 kt wind · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 914360, 914366, 914367, 918347, 914361, 914389, 914371, 914377, 918352, 914372, 914387, 914374, 914381, 914379.